Virginia, 2013Flash Flooding and Hail in Virginia, June 9, 2013
June 9, 2013 · NWS AKQ · 7 events in 2 counties and zones
A stalled front produced isolated severe thunderstorms across portions of central and southern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front produced isolated severe thunderstorms across portions of central and southern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 9, 3:31 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 9, 3:31 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT SUN JUN 9 2013
.SYNOPSIS...
A WARM FRONT WILL LIFT INTO AND ACROSS THE REGION THIS EVENING
THROUGH MONDAY. A COLD FRONT WILL CROSS THE AREA TUESDAY INTO
TUESDAY EVENING. ANOTHER FRONT WILL DROP ACROSS THE REGION
WEDNESDAY NIGHT INTO THURSDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATE THIS AFTN...LATEST RDR SHOWED AREA OF SHOWERS AND TSTMS OVR
EXTRM NW CNTIES WITH JUST ISLTD ACTIVITY OVR CNTRL AND SCNTRL VA.
WILL MAINTAIN HIGHEST POPS OVR THE VA PIEDMONT CNTIES THIS EVENG
INTO EARLY MON MORNG...WHERE THE BEST INSTABILITY/SFC
CONVERGENCE/DEEPEST MOIST/SHRTWV ENERGY WILL BE. NO SVR TSTMS
EXPECTED...BUT GUSTY WINDS AND HEAVY DOWNPOURS POSSIBLE IN ANY
TSTMS...DUE TO PW'S UP TO 2 INCHES. WARM AND HUMID TNGT WITH LOWS
IN THE UPR 60S TO LWR 70S.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
ANOTHER WET PERIOD EXPECTED ACRS THE AREA MON THRU MON NGT...AS
UPR LVL TROF APPROACHES FM THE WNW ALLOWING AN ASSOC COLD FRNT TO
ADVANCE E AND INTO THE FA TUE MORNG. MODELS CONTINUE TO FCST
ABUNDANT MOIST AHEAD OF THIS BNDRY...AND GIVEN THE JUICY AIRMASS
OVR THE AREA...HAVE CAT (80%) OR LIKELY (60-70%) POPS OVR THE
ENTIRE REGION FOR MON AFTN/EVENG. LOOKS LIKE ANOTHER EVENT WITH
LOCALLY HEAVY RAINFALL POSSIBLE INSTEAD OF ANY SVR. COULD RECEIVE
BETWEEN .50 AND 1.50 INCHES OF RAIN DURING THIS TIME. MAX TEMPS
ON MON WILL BE IN THE LWR TO MID 80S. LOWS MON NGT IN THE MID 60S
TO LWR 70S.
UPR TROF/COLD FRONT WILL PUSH ACRS THE AREA DURING TUE...THEN
MOVE WELL OFF THE CST BY WED MORNG. SCTD SHOWERS AND TSTMS
POSSIBLE DURING THIS TIME. HAVE POPS RANGING FM 20% EXTRM WRN
CNTIES TO 40% EXTRM ERN CNTIES TUE INTO TUE EVENG. MAX TEMPS
RANGING THRU THE 80S ON TUE. LOWS TUE NGT IN THE 60S. PRTLY TO
MSTLY SNY AND VRY WARM ON WED...IN ADVANCE OF NEXT FRNTL BNDRY.
HIGHS 85 TO 90.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
W-NW FLOW ALOFT DEVELOPS ON WED AS HIGH PRESSURE AMPLIFIES OVER THE
PLAINS STATES. THIS WILL RESULT IN UNSETTLED WEATHER ACROSS THE MID
ATLANTIC REGION WED NIGHT INTO THU. INITIALLY...A LEE TROUGH
DEVELOPS BEHIND THE FROPA TUE NIGHT AND LINGERS OVER THE AREA INTO
WED NIGHT. AS WEAK SHORTWAVE ENERGY TRAVELS THROUGH THIS PROGRESSIVE
FLOW PATTERN...THE LEE TROUGH WILL PROVIDE JUST ENOUGH OF A FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT WED NIGHT INTO EARLY THU
MORNING.
AN OPEN H5 TROUGH/WEAK SHORTWAVE AND ASSOCIATED SFC LOW PRESSURE
(ALSO WEAK) WILL PUSH ACROSS THE AREA THU AFTN THROUGH LATE EVENING.
THE COMBINATION OF INCREASED INSTABILITY AHEAD OF THE FRONT AND
TEMPS NEAR 90 WILL BRING ANOTHER ROUND OF STORMS TO THE AREA. THE
SFC FRONT STALLS JUST OFF THE COAST THU NIGHT INTO FRI AS THE UPPER
TROUGH IS SLOW TO PASS OFFSHORE UNTIL FRI EVENING. DRYING NW FLOW IS
ANTICIPATED TO MOVE IN BEHIND THE DEPARTING SFC BOUNDARY LATE THU
NIGHT AND IS EXPECTED TO PERSIST THROUGH THE WEEKEND AS BROAD-SCALE
HIGH PRESSURE SETTLES INTO THE MID ATLANTIC AND SRN STATES.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MOSTLY VFR CONDS ACROSS THE REGION. A WARM BNDRY LIES ACROSS SRN
VA AND NE NC TODAY AND COULD BE THE FOCUS OF SOME SCATTERED
AFTN/EVENING SHOWERS/TSTMS ESPECIALLY FOR ORF AND PHF. THE BNDRY
IS EXPECTED TO LIFT NORTH TONIGHT AND ALONG WITH A COLD FRONT
APPROACHING FROM THE WEST...WILL BRING INCREASING CLOUDS TONIGHT
AND THE CHC FOR RAIN THRU MON MORNING. THERE IS A GOOD CHANCE OF
CLOUDS LOWERING TO NEAR MVFR CONDS DURING THE OVERNIGHT AND
PERSISTING INTO MID TO LATE MON MORNING. WINDS WILL BE MOSTLY E-S
10 KT OR LESS THRU THE DAY.
THE APPROACHING COLD FRONT WILL PROVIDE FOR MORE INSTABILITY AND
CHC FOR ADDITIONAL SHOWERS/TSTMS FOR MON AFTN AND EVENING. CLOUD
CIGS WILL LIKELY VARY BETWEEN VFR AND MVFR CONDS THRU THE DAY.
THE FRONT WILL LINGER OVER THE REGION THRU MID WEEK PROVIDING FOR
UNSETTLED WX EACH DAY.
&&
.MARINE...
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING AS A WEAK BOUNDARY IS SLOW TO MOVE OUT
OF THE AREA. THIS BOUNDARY WILL LIFT FROM SOUTH TO NORTH AS A WARM
FRONT OVERNIGHT AND BRING ADDITIONAL SHOWERS TO THE WATERS. A COLD
FRONT WILL THEN CROSS THE WATERS LATE MON EVENING. AHEAD OF THE
FRONTAL PASSAGE...SHOWERS AND THUNDERSTORMS WILL DEVELOP INLAND MON
AFTN AND PUSH OVER THE WATERS THROUGH THE EVENING AND OVERNIGHT
HOURS MON NIGHT. LOW-END SCA GUSTS ARE POSSIBLE MON AFTN INTO MON
NIGHT (PRIMARILY FOR CHES BAY...CURRITUCK SOUND AND THE MOUTH OF THE
JAMES RIVER) DUE TO A S-SW WIND DIRECTION AND TIGHTENING PRESSURE
GRADIENT OVER THE WATERS. HOWEVER...THE COMBINATION OF WAA...CLOUD
COVER AND LOCALLY HEAVY RAIN WILL LIKELY SQUASH ANY CHANCES FOR WIND
GUSTS IN THESE LOCATIONS FROM GETTING MUCH HIGHER THAN ABOUT 20 KT
(COASTAL WATERS SHOULD GUST BTWN 20-25 KT). THERE IS STILL ENOUGH
UNCERTAINTY IN THIS SCENARIO TO POSTPONE ISSUING SCA FLAGS AT THIS
POINT. PLUS GIVEN THE CONVECTIVE SET-UP...MARINE WEATHER STATEMENTS
(MWS'S) MAY BE THE BEST WAY TO HANDLE LOW-END SCA GUSTS.
THE SFC COLD FRONT LINGERS ALONG THE COAST ON TUE...KEEPING A CHANCE
FOR SHOWERS AND THUNDERSTORMS OVER THE WATERS THROUGH THE DAY. DRIER
AIR MOVING INTO THE AREA BEHIND THE FRONT TUE AFTN/EARLY EVENING MAY
HELP TO MIX STRONGER WINDS TO THE SFC...HOWEVER WINDS SHOULD
GENERALLY BE AROUND 15 KT FOR BAY/SOUND/RIVERS AND AROUND 15-20 KT
OVER COASTAL WATERS.
THE FRONT PUSHES OFFSHORE LATE TUE EVENING...THEN WASHES OUT ON WED
AS WINDS REMAIN SW AOB 15 KT ALL WATERS. WINDS BECOME WLY WED NIGHT
AS A LEE TROUGH LINGERS OVER THE AREA IN THE WAKE OF THE FROPA ON
TUE NIGHT. THIS BOUNDARY WILL PROVIDE JUST ENOUGH OF A FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT WED NIGHT INTO EARLY THU
MORNING. A WEAK SHORTWAVE AND ASSOCIATED WEAK SFC LOW PRESSURE IS
THEN EXPECTED TO PUSH ACROSS THE AREA THU AFTN THROUGH LATE
EVENING...BRINGING ANOTHER ROUND OF STORMS TO AREA WATERS. THE SFC
FRONT STALLS JUST OFF THE COAST THU NIGHT INTO FRI AND SHOULD KEEP A
CHANCE OF SHOWERS ALONG THE COAST AS THE UPPER TROUGH IS SLOW TO
PASS OFFSHORE UNTIL FRI EVENING. DRYING NW FLOW IS ANTICIPATED TO
MOVE IN BEHIND THE DEPARTING SFC BOUNDARY LATE THU NIGHT AND IS
EXPECTED TO PERSIST THROUGH THE WEEKEND AS BROAD-SCALE HIGH PRESSURE
SETTLES INTO THE MID ATLANTIC AND SRN STATES.
&&
.HYDROLOGY...
WILL BE ISSUING A FLOOD WARNING FOR SEBRELL ON NOTTOWAY RIVER. ANOTHER
.50 TO 1.50 INCHES QPF WILL BE POSSIBLE ACROSS THE AREA (HIGHEST
WRN HALF OF FA) INTO TUE MORNG. GIVEN THE RECENT HEAVY RAINFALL FM
ANDREA...MINOR FLOODING ISSUES MAY BE EASIER TO REACH GIVEN RUNOFF
FM ANY HEAVY DOWNPOUR. ADDNTL RISES ON AREA RIVERS PSBL WITH MOST
RIVERS AOA 3/4 BANKFULL.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...BMD
AVIATION...JEF
MARINE...BMD
HYDROLOGY...AKQ
Hazardous weather outlook, Jun 9, 3:08 AM EST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 AM EDT SUN JUN 9 2013
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-100815-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
408 AM EDT SUN JUN 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECT EARLY THIS WEEK.
LOCALLY HEAVY RAINFALL IS POSSIBLE IN ANY SHOWER OR STORM. GIVEN
THE WET GROUND FROM RECENT HEAVY RAINFALL...MINOR FLOODING MAY
OCCUR IN URBAN AREAS AND ON CREEKS AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>638-650-652-654-656-658-100815-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
408 AM EDT SUN JUN 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 3:14 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT SUN JUN 9 2013
VAZ061-062-069-092100-
CUMBERLAND VA-GOOCHLAND VA-POWHATAN VA-
414 PM EDT SUN JUN 9 2013
...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH NORTHERN CUMBERLAND
AND GOOCHLAND COUNTIES...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF THUNDERSTORMS OVER LAKESIDE VILLAGE...OR ABOUT OVER
CARTERSVILLE...MOVING EAST..NORTHEAST AT 10 MPH. THE STORMS WILL BE
NEAR CARTERSVILLE AT 430 PM EDT...PEMBERTON...AND...TAMWORTH AT 435
PM EDT...ELK HILL AT 440 PM EDT...GEORGES TAVERN...AND...FIFE AT 455
PM EDT...THREE SQUARE...AND...WEST VIEW AT 500 PM EDT.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY AND FLOODING OF
LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3783 7793 3776 7789 3775 7783 3763 7768
3762 7819 3771 7823
LBROWNSpecial weather statement, Jun 9, 3:26 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT SUN JUN 9 2013
VAZ049-092100-
LOUISA VA-
426 PM EDT SUN JUN 9 2013
...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH NORTHWESTERN LOUISA
COUNTY...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF SHOWERS AND THUNDERSTORMS OVER BOSWELLS TAVERN...OR ABOUT
9 MILES NORTHWEST OF LOUISA...MOVING NORTHEAST AT 10 MPH. THE STORMS
WILL BE NEAR VAWTER CORNER AT 500 PM EDT.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY AND FLOODING OF
LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3803 7829 3814 7821 3813 7818 3815 7814
3814 7812 3816 7809 3814 7806 3814 7801
3812 7797 3812 7794 3801 7830
LBROWNSpecial weather statement, Jun 9, 3:35 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
435 PM EDT SUN JUN 9 2013
VAZ088-089-092130-
SURRY VA-SUSSEX VA-
435 PM EDT SUN JUN 9 2013
...STRONG THUNDERSTORM MOVING THROUGH SUSSEX AND INTO SURRY COUNTY...
AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN WAKEFIELD AND WAVERLY...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CARSLEY AT 440 PM
EDT...BOOTH FORK AT 450 PM EDT...DENDRON AT 500 PM EDT...ELLIS FORK
AT 505 PM EDT...ELBERON AT 520 PM EDT...RUNNYMEDE AT 525 PM EDT.
EXPECT WIND GUSTS OF 30 TO 40 MPH...SMALL HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF
WATER ON ROADWAYS IS LIKELY AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.
LAT...LON 3722 7697 3706 7676 3696 7700 3705 7710
LBROWN
Special weather statement, Jun 9, 4:08 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EDT SUN JUN 9 2013
VAZ089-092-093-092200-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SURRY VA-
508 PM EDT SUN JUN 9 2013
...STRONG THUNDERSTORM MOVING INTO ISLE OF WIGHT COUNTY...
AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DENDRON...OR ABOUT 5 MILES EAST OF
WAKEFIELD...MOVING EAST..SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS
WILL BE NEAR PONS AT 530 PM EDT...RAYNOR AT 540 PM EDT...COMET AT
545 PM EDT...WHITLEY AT 550 PM EDT...BETHEL CHURCH...AND...CENTRAL
HILL AT 555 PM EDT...ISLE OF WIGHT AT 600 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
HEAVY RAINFALL CAN BE EXPECTED AS WELL...AND WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
LAT...LON 3695 7694 3704 7696 3703 7657 3701 7656
3686 7660 3681 7668
LBROWNSpecial weather statement, Jun 9, 4:28 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
528 PM EDT SUN JUN 9 2013
VAZ049-062-063-069-071-092215-
GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-POWHATAN VA-
528 PM EDT SUN JUN 9 2013
...STRONG THUNDERSTORMS MOVING INTO WESTERN AND NORTHERN PORTIONS OF
METRO RICHMOND...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM OILVILLE TO 6 MILES SOUTHWEST OF
SABOT...OR FROM 8 MILES NORTHEAST OF GOOCHLAND TO 5 MILES EAST OF
POWHATAN...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR
SABOT AROUND 545 PM EDT...
MONTPELIER AROUND 600 PM EDT...
MANAKIN AROUND 605 PM EDT...
MANAKIN AROUND 610 PM EDT...
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3790 7756 3780 7745 3764 7755 3754 7791
3764 7786 3779 7788
LBROWNSpecial weather statement, Jun 9, 5:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
635 PM EDT SUN JUN 9 2013
VAZ063-064-092330-
CAROLINE VA-HANOVER VA-
635 PM EDT SUN JUN 9 2013
...STRONG THUNDERSTORMS MOVING INTO CAROLINE COUNTY...
AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM LADYSMITH TO KINGS DOMINION...OR FROM
MILFORD TO 6 MILES NORTH OF ASHLAND...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR MILFORD AROUND 645 PM EDT...
BOWLING GREEN AROUND 650 PM EDT...
WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY AND FLOODING OF
LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3809 7735 3798 7719 3778 7750 3802 7756
LBROWN
Event by event
3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Hanover
- When
- June 9, 5:45 PM EST to 5:55 PM EST
- Where
- Hanover County, 1.38 mi N of Lewistown to 1.33 mi N of Studley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.740, -77.450
Several trees were downed from Ashland to Studley.
Hail, Hanover
- When
- June 9, 6:30 PM EST to 6:35 PM EST
- Where
- Hanover County, 0.88 mi NE of Atlee
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.660, -77.410
Hail up to one inch in diameter fell in Atlee Manor.
Thunderstorm Wind, Hanover
- When
- June 9, 6:35 PM EST to 6:55 PM EST
- Where
- Hanover County, 1.19 mi E of Atlee to 2.19 mi E of Atlee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 37.651, -77.398
Estimated thunderstorms wind gusts up to 60 mph (52 knots) in Atlee Station downed a large tree into a house causing structural damage. The large tree also took down several power lines. Several additional trees were downed onto roadways across northern Mechanicsville.
Thunderstorm Wind, Southampton
- When
- June 9, 6:35 PM EST to 6:45 PM EST
- Where
- Southampton County, 2.06 mi NNW of Statesville to 2.61 mi ESE of Newsoms
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.579, -77.080
A tree was downed along Highway 683.
Hail, Southampton
- When
- June 9, 6:50 PM EST to 6:55 PM EST
- Where
- Southampton County, 0.89 mi NE of Sands
- Measured
- 1.25 in hail
- Reported by
- State Official
- Coordinates
- 36.590, -77.110
Hail as large as one and a quarter inch diameter fell near Newsoms, VA.
Flash Flood, Hanover
- When
- June 9, 7:20 PM EST to 8:50 PM EST
- Where
- Hanover County, 0.55 mi E of Peaks to 0.4 mi SE of Peaks
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.720, -77.370
State Officials reported that Hanover Courthouse Road was impassable due to high water.
Flash Flood, Southampton
- When
- June 9, 7:30 PM EST to 8:30 PM EST
- Where
- Southampton County, 0.69 mi N of Sunbeam to 1.63 mi S of Sunbeam
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.590, -77.030
State Officials reported high water over Sunbeam Road in Sunbeam.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, June 9 to 10, 20134 deaths · 2 events
- Wildfire in California, June 9 to 20, 201310 injured · 1 event
- Damaging Winds in Mississippi, June 9, 2013$155,000 · 50 kt wind · 2 events
- Tornado and Hail in Kentucky, June 9, 2013$71,000 · EF0 · 3 events
- Damaging Winds in Utah, June 9 to 12, 2013$50,000 · 59 kt wind · 8 events
- Flash Flooding and Damaging Winds in North Carolina, June 9, 2013$50,000 · 55 kt wind · 6 events
- Tornadoes in Tennessee, June 9, 2013EF1 · 2 events
- Tornado and Hail in Kentucky, June 9, 2013$17,000 · EF0 · 12 events
- Hail and Damaging Winds in South Carolina, June 9, 201350 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, June 9, 2013$9,000 · 1 in hail · 7 events
- Funnel Clouds in Iowa, June 9, 20136 events
- Flash Flooding in Virginia, June 9 to 10, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462984, 462988, 462986, 462990, 462989, 462992, 462993.